Select Topic:
Browse by Series:

Managing Myeloma Antibody Infusion Reactions

PANELISTS: KEITH STEWART, MB CHB, KATHLEEN COLSON RN, BSN, BS, CHARISE GLEASON MSN, NP-BC, AOCNP, WENDY VOGEL, MSN, FNP, AOCNP
Tuesday, April 04, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.


Transcript:

Kathleen Colson, RN, BSN, BS:
Generally, we see about a 43% rate of infusion-related reactions with these patients. What’s important to note: it’s with the first infusion. Again, this is why, for patients, we follow a strict protocol, and there are the required pre- and post-medications for hypersensitivity. So, we try to prevent these reactions. It’s because that it’s 43% with the daratumumab, in our institute, that we have really initiated a new type of protocol. And so, 4 hours into the daratumumab infusion, what we’ll do is stop the infusion and then administer antihypertensive medications. We’ll give patients methylprednisolone, we’ll give them diphenhydramine, and we’ll administer acetaminophen. And by doing that halfway through the infusion, we have seen a major decrease in infusion-related reactions for these patients. So, it has really worked out well, our regimen of treating these patients. Again, it’s really important to notice, generally with the first infusion, it gets less over time. The first infusion of daratumumab is generally a very long infusion. It can go up to almost 8 hours because we infuse this in a step-wise fashion for patients receiving the drug at 50 ml/hour. And if patients do well, then, in the step-wise fashion, we can increase that. We don’t go any higher than 200 ml/hour for those patients. It’s also important to note that if a patient is having a reaction, the nurse would stop the infusion, administer antihypertensive medications, and once those infusion-related reactions resolve, they can reinitiate therapy, but at the lower rate of 50 ml/hour.

Wendy Vogel, MSN, FNP, AOCNP: So, in our center, when we have an infusion reaction to daratumumab, the first thing you want to do is grade it using the CTCAE scale. If you have grade 1, which is a mild reaction, we may just want to slow it down, possibly stop it. Certainly, if you have a higher-grade reaction—grade 2, grade 3—we’re absolutely going to stop it and manage it appropriately. We’re going to be looking for signs of an infusion reaction, stopping that, and then managing it appropriately.

Charise Gleason, MSN, NP-BC, AOCNP: How we manage mild daratumumab reactions is by assessing the patient. If they’re really not having much discomfort and we know they’ve already had those premedications, typically we can push through. If it’s more of a grade 2- or grade 3-type reaction, then we’ll stop the infusion per protocol, give them additional medications, and then resume the infusion. We also have a nurse practitioner who’s stationed in our infusion center, so she’s available to see these patients, if needed, immediately.

Kathleen Colson, RN, BSN, BS: As I talked about earlier, generally it’s with the first infusion of daratumumab that we see more severe infusion-related reactions. And then, after that first infusion, they become less and less. Patients can still have a milder infusion reaction, but still, I will tell you that we adhere very strictly to a protocol administering steroids and antihypertensive medications, the H1, H2 blockers, 24 to 48 hours pre- and post-infusion. Again, by giving these medications to the patient, it mitigates mild or severe infusion-related reactions.

So, for premedications required at our institute, we have a protocol for all patients when they’re receiving monoclonal antibodies that have known infusion-related reactions. For example, our patients are required, 2 days before they’re coming in for their first infusion, to receive 2 days of methylprednisolone along with H1 and H2 antihistamine blockers. That goes the same for post infusion. They still receive 2 days of methylprednisolone along with an H1, H2 blocker. It could be diphenhydramine or any of the other antihistamine blockers.

Of course, on the day of the daratumumab infusion, patients also receive more methylprednisolone along with higher doses of diphenhydramine; they receive 1000 mg of acetaminophen. Again, what’s important to note is recommendations for premedications are in the package insert of all of the monoclonal antibodies. But every institute is different with the protocol for their pre- and post-medications.

Charise Gleason, MSN, NP-BC, AOCNP: At our center, for premedications for myeloma, for the monoclonal antibodies, we give a corticosteroid. We give acetaminophen and an antihistamine, and we also give montelukast. We found that when we added that in addition to the other premedications, by giving it at least an hour prior to the infusion to the patient, we saw far less severity in reactions. We still saw close to 50% reactions for daratumumab, but the severity was much less. So, we’ve made that part of our protocol, as have many other centers now.

Wendy Vogel, MSN, FNP, AOCNP: When we give premedications at our center, they have their oral medication that they take before they come in, and then we also give intravenous dexamethasone as well. We give intravenous Benadryl and oral Tylenol.

Transcript Edited for Clarity

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Slider Left
Slider Right
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.